Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 348, NWS Norman, OK

June 22, 20184 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 22, 2018, 7:37 PM CDT for 4 counties in Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2018, 7:37 PM CDT (00:37 UTC)
Expired
Jun 22, 2018, 8:15 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ellis County, OK, Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:54 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 22, 6:54 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
654 PM CDT Fri Jun 22 2018

.DISCUSSION...

&&

.AVIATION...
A complex of thunderstorms with damaging winds is expected to move
across the northwestern half of Oklahoma this evening, arriving
to the OKC area by late evening. Once the complex passes early
Saturday morning, VFR conditions and north winds are expected.
Later Saturday a surface front from the southern TX panhandle into
central or southern OK will focus thunderstorm development from
OKC and areas south and east through the late afternoon.

&&

.PREV DISCUSSION... /issued 240 PM CDT Fri Jun 22 2018/

DISCUSSION...

An active weather pattern will bring a risk of strong to severe
storms through about Monday/early Tuesday of next week. Heavy
rainfall and flooding will be possible as well.

Scattered to numerous showers and thunderstorms will form over parts
of the southern High Plains this afternoon, as a shortwave trough
approaches. By early to mid evening, a thunderstorm complex will
organize and move east and southeast through Oklahoma. The timing
for storms to reach the main body of Oklahoma, appears to be after
6-7 pm. Strong damaging winds will be the main hazard with storms
this evening and overnight with perhaps a better chance of hail
across western Oklahoma early this evening.

By mid to late Saturday afternoon, additional strong to severe
storms are expected to form. At this time, areas along and
southeast of Interstate 44 have the best opportunity. Although
fewer storms may form Saturday, better instability and decent
shear will support supercell storms with the potential for very
large hail and damaging winds.

The focus storms on Sunday will shift to mainly the northern half
of Oklahoma. Another round of thunderstorms may develop across
the eastern Texas and Oklahoma panhandles as an upper low/trough
approaches. Storm movement should generally be east and northeast
during the afternoon and evening.

After the trough lifts east of the area on Tuesday, an upper level
ridge over the southwestern United States is expected to build
east during the mid to later part of next week. This will likely
bring a period of dry weather along with rather hot and humid
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  87  72  93 /  70  40  30  10
Hobart OK         72  92  74  99 /  40  20  20  10
Wichita Falls TX  77 100  76 100 /  20  20  40   0
Gage OK           64  87  69  96 /  80  10  10  30
Ponca City OK     68  86  71  90 /  80  20  10  10
Durant OK         76  93  76  94 /  50  30  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/09/09
Hazardous weather outlook, Jun 22, 4:37 PM CDT, 3 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
437 PM CDT Fri Jun 22 2018

OKZ004>048-050>052-TXZ083>090-231100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
437 PM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk for severe thunderstorms across
portions of western Oklahoma for this evening into the overnight
hours.

Location...
The Enhanced Risk is north and west of a line from near Alva to
Clinton to Erick, Oklahoma.

A Slight Risk extends east and south of the Enhanced Risk area all
the way to the Red River and east through much of east central and
southeastern Oklahoma. Areas between Henrietta and Quanah Texas are
in at Marginal Risk.

Timing...
Friday evening through 3 AM Saturday.

Impacts... Damaging wind, potentially over 80 mph, is the primary
hazard. Large hail up to the size of golf balls and heavy rainfall
that may cause localized flooding are also possible.

Discussion...A large complex of thunderstorms will move across
southwestern Kansas and the panhandles toward northwestern
Oklahoma. This complex of thunderstorms is forecast to move
southeastward across much of Oklahoma during the evening and
overnight hour with a threat for damaging wind gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across
approximately the southeast half of Oklahoma and much of western
north Texas for Saturday afternoon into the evening hours.

Large hail, up to size of baseballs, and damaging wind gusts from
60 to 80 mph are the primary hazards. In addition, there is a low
tornado risk. Heavy rainfall may also lead to localized flooding.

There will be a continued chance for thunderstorms Sunday through
Tuesday night with the highest chance Monday night into early
Tuesday. There is a Slight Risk for severe thunderstorms across
primarily northern Oklahoma Sunday night into early Morning
morning.

.Heat...
Heat index values from 100 to 108 degrees are expected through
the upcoming weekend. If you will be outdoors, limit strenuous
activities and take frequent breaks.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 22, 7:26 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
726 PM CDT FRI JUN 22 2018

OKZ004-009-010-230045-
Woodward OK-Harper OK-Ellis OK-
726 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woodward...Harper
and northwestern Ellis Counties Until 745 PM CDT....

AT 723 PM CDT, a strong thunderstorm was located 6 miles north of
Slapout, moving east at 70 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Laverne, Buffalo, Fort Supply, May and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3696 9957 3655 9956 3649 10000 3699 9999
TIME...MOT...LOC 0023Z 271DEG 61KT 3672 10008

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:26 PM CDTSpecial Weather StatementOUNHarper19 min
Jun 22, 8:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Dewey, Ellis, Harper, Major, Roger Mills and 2 more48 min
Jun 22, 8:56 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Garfield, Grant, Major and 2 more49 min
Jun 22, 9:02 PM CDTSpecial Weather StatementOUNBeckham, Custer, Dewey, Roger Mills28 min
Jun 22, 9:11 PM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Custer, Dewey, Ellis, Major and 3 more49 min
Jun 22, 9:24 PM CDTSpecial Weather StatementOUNGarfield21 min
Jun 22, 9:39 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Garfield, Grant, Kay and 5 more51 min
Jun 22, 9:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Caddo, Canadian, Custer, Dewey and 5 more52 min
Jun 22, 10:23 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Cleveland, Garfield, Grady and 8 more52 min
Jun 22, 10:42 PM CDTSevere Thunderstorm WarningOUNBeckham, Caddo, Comanche, Custer, Greer, Kiowa and 2 more48 min
Jun 22, 10:44 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
Jun 22, 11:06 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Garvin, Grady, Kingfisher and 7 more39 min
Jun 22, 11:08 PM CDTSpecial Weather StatementOUNPayne37 min
Jun 22, 11:28 PM CDTSevere Thunderstorm WarningOUNBeckham, Caddo, Comanche, Custer, Grady, Greer and 6 more47 min
Jun 22, 11:44 PM CDTSevere Thunderstorm WarningOUNCarter, Cleveland, Garvin, Grady, Hughes, McClain and 5 more46 min
Jun 22, 11:51 PM CDTSevere Thunderstorm WarningOUNBeckham, Caddo, Carter, Comanche, Cotton, Custer and 8 more39 min
Jun 23, 12:12 AM CDTSpecial Weather StatementOUNJefferson33 min
Jun 23, 12:25 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Comanche, Custer, Grady, Kiowa and 1 more50 min
Jun 23, 12:28 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Coal, Garvin, Hughes and 8 more62 min
Jun 23, 1:17 AM CDTSpecial Weather StatementOUNCleveland, Grady, McClain28 min
Jun 23, 1:22 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, McClain, Stephens41 min
Jun 23, 1:28 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes, Johnston62 min
Jun 23, 4:11 AM CDTSpecial Weather StatementOUNCanadian34 min
Jun 23, 7:28 AM CDTSpecial Weather StatementOUNStephens47 min
Jun 23, 8:01 AM CDTSpecial Weather StatementOUNMurray59 min
Jun 23, 8:27 AM CDTAreal Flood AdvisoryOUNCarter, Coal, Garvin, Johnston, Murray, Pontotoc3 hr
Jun 23, 8:45 AM CDTSpecial Weather StatementOUNAtoka, Johnston45 min
Jun 23, 9:32 AM CDTFlash Flood WarningOUNMurray106 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.